Alert archive / Montana / Flood Watches in 2018

Flood Watch 3, NWS Missoula, MT

May 6, 2018Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this flood watch at May 6, 2018, 11:24 AM MDT for Missoula County, Ravalli County, Montana. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 6, 2018, 11:24 AM MDT (17:24 UTC)
Expired
May 7, 2018, 11:20 AM MDT
In force
24 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WGUS65 KMSO 061724
FFAMSO

Flood Watch
National Weather Service Missoula MT
1124 AM MDT Sun May 6 2018

MTZ005-072030-
/O.NEW.KMSO.FA.A.0003.180506T1724Z-180509T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Missoula/Bitterroot Valleys-
1124 AM MDT Sun May 6 2018

...FLOOD WATCH IN EFFECT FOR THE BITTERROOT RIVER UNTIL FURTHER
NOTICE...

The National Weather Service in Missoula has issued a

* Flood Watch for the Bitterroot River in Ravalli County in west 
  central Montana.

* Until further notice. 

* The entire stretch of the Bitterroot River from Darby northward
  to Missoula, including Bell Crossing near Victor, will see
  dramatic rises in water level, resulting in minor flooding.

* For the Bitterroot River near Darby: the current level is 5.8
  feet and will rise to 7.0 feet Monday, and could crest above 7.5
  feet Tuesday. Flood stage is 7.5 feet.

* For the Bitterroot River at Bell Crossing near Victor: the
  current level is 8.8 feet and will rise to 9.5 feet Monday. The
  river will crest above 11.0 feet Tuesday. Flood stage is 11.0
  feet. 

* For the Bitterroot River near Missoula: the current level is 8.6
  feet and will rise to 10.0 feet Monday. The river will crest
  above 11.0 feet early Tuesday morning. Flood stage is 11.0 
  feet.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
4 follow-up statements
317 
WGUS65 KMSO 062210
FFAMSO

Flood Watch
National Weather Service Missoula MT
410 PM MDT Sun May 6 2018

IDZ006-070300-
/O.NEW.KMSO.FF.A.0001.180506T2210Z-180507T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Clearwater Mountains-
310 PM PDT Sun May 6 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The National Weather Service in Missoula has issued a

* Flash Flood Watch for a portion of central Idaho.

* Until 8 PM PDT this evening

* Thunderstorms with heavy rain with amounts of 1 inch per hour. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

MTZ005-070615-
/O.CON.KMSO.FA.A.0003.000000T0000Z-180509T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Missoula/Bitterroot Valleys-
410 PM MDT Sun May 6 2018

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TUESDAY NIGHT...

The Flood Watch continues for

* a portion of west central Montana.

* Through late Tuesday night

* The entire stretch of the Bitterroot River from Darby 
 northward to Missoula, including Bell Crossing near Victor, 
 will see dramatic rises in water level, resulting in minor 
 flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
260 
WGUS65 KMSO 070145
FFAMSO

Flood Watch
National Weather Service Missoula MT
745 PM MDT Sun May 6 2018

IDZ006-070245-
/O.CAN.KMSO.FF.A.0001.000000T0000Z-180507T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Clearwater Mountains-
645 PM PDT Sun May 6 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of central Idaho has been
cancelled. 

$$

MTZ005-070945-
/O.CON.KMSO.FA.A.0003.000000T0000Z-180509T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Missoula/Bitterroot Valleys-
745 PM MDT Sun May 6 2018

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TUESDAY NIGHT...

The Flood Watch continues for

* a portion of west central Montana.

* Through late Tuesday night

* The entire stretch of the Bitterroot River from Darby 
 northward to Missoula, including Bell Crossing near Victor, 
 will see dramatic rises in water level, resulting in minor 
 flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
482 
WGUS65 KMSO 070612
FFAMSO

Flood Watch
National Weather Service Missoula MT
1212 AM MDT Mon May 7 2018

MTZ005-072100-
/O.CON.KMSO.FA.A.0003.000000T0000Z-180509T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Missoula/Bitterroot Valleys-
1212 AM MDT Mon May 7 2018

...FLOOD WATCH IN EFFECT FOR THE BITTERROOT RIVER UNTIL FURTHER
NOTICE...

The Flood Watch continues for

* The Bitterroot River in Ravalli County in west central Montana.

* Until further notice

* The entire stretch of the Bitterroot River from Darby 
 northward to Missoula, including Bell Crossing near Victor, 
 will see dramatic rises in water level, resulting in minor 
 flooding. 

* For the Bitterroot River near Darby: The current level is 6.3 
  feet and will rise to 7.0 feet Monday, and could crest above 7.5
  feet Tuesday. Flood stage is 7.5 feet.

* For the Bitterroot River at Bell Crossing near Victor: the
  current level is 9.0 feet and will rise to 9.5 feet Monday. The
  river will crest above 11.0 feet Tuesday. Flood stage is 11.0 
  feet. 

* For the Bitterroot River near Missoula: The current level is 9.0
  feet and will rise to 10.0 feet Monday. The river will crest 
  above 11.0 feet early Tuesday morning. Flood stage is 11.0 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
710 
WGUS65 KMSO 071720
FFAMSO

Flood Watch
National Weather Service Missoula MT
1120 AM MDT Mon May 7 2018

MTZ005-071830-
/O.CAN.KMSO.FA.A.0003.000000T0000Z-180509T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Missoula/Bitterroot Valleys-
1120 AM MDT Mon May 7 2018

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of west central Montana has been
cancelled. Flood warnings for the Bitterroot River are now in 
effect until further notice. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at May 6, 3:52 AM MDT, 7 hours 32 minutes earlier.

Area forecast discussion, May 6, 3:52 AM MDT, 7 hours 32 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
352 AM MDT Sun May 6 2018

.DISCUSSION...An area of showers will continue to move through
central Idaho and portions of west-central and southwest Montana
early this morning. This shower activity is expected to end by mid
morning, bringing a period of sun through early afternoon.

Things are expected to get more interesting late this afternoon
and evening as a vigorous wave of energy moves into the region
ahead of an upper level low pressure system. The atmosphere is
expected to become quite unstable ahead of this wave, and with
abundant moisture accompanying, numerous showers and thunderstorms
are expected to develop. It looks as though this activity will
begin in central Idaho by mid afternoon, moving into southwest and
west-central Montana late this afternoon into the early evening,
eventually shifting into northwest Montana tonight. A few storms
could become strong, with heavy rain, gusty winds and even small
hail being the main threats. The stronger storms look most likely
from roughly Lookout Pass to Missoula to MacDonald Pass and south.
Those with outdoor plans this afternoon and evening should keep
an eye to the sky. Locally heavy rain could exacerbate already
high rivers and small streams across the region.

Showers will linger into Monday, with the main focus shifting
into the Idaho panhandle and northwest Montana (generally from
Missoula northward). A short break in precipitation is expected by
Tuesday as high pressure builds over western Montana and central
Idaho.

It still looks as though a cold front will pass through the region
on Wednesday, bringing another round of precipitation and cooling
temperatures a few degrees.

Confidence in the forecast beyond Wednesday is still quite low as
forecast models continue to differ significantly, particularly for
the Friday into Saturday time frame.

For more information on flooding, please see the HYDROLOGY
portion of this discussion below.

&&

.AVIATION...Mid level cloud cover with a few showers will continue
to move through north central Idaho and portions of west-central
and southwest Montana this morning. The higher terrain will be
obscured locally. Showers are expected to come to an end by mid to
late morning, bringing a period of sunshine for much of western
Montana and central Idaho. Showers and thunderstorms are expected
to develop by mid afternoon across north central Idaho, shifting
into southwest and west-central Montana late this afternoon and
early evening. There is potential that a few of these storms could
become strong with the main threats being gusty winds, small hail
and locally heavy rain. KSMN is most likely to see this activity
between 06/2100z and 07/0100z, KMSO between 06/2300z and 07/0200z
and KBTM between 07/0000z and 07/0300z. Showers will shift into
northwest Montana by mid evening, though the potential for
thunderstorms will begin to decrease.

&&

.HYDROLOGY...Snowmelt runoff has caused rivers to rise quickly as
warm conditions continue across the region. Major mainstem rivers,
such as the Clark Fork River above and below Missoula, the
Bitterroot River and the Yaak River are all forecast to see
significant rises in the next several days. Most notably, the
Clark Fork River above Missoula is forecast to reach Major Flood
Stage (13 FT) by Friday, May 11th.

Needless to say, rivers are on the rise and will continue to run
high, fast, and dangerous in the coming days across the entire
Northern Rockies region. This includes small streams and creeks as
they reach bankfull and spill over their banks. Please be alert to
your local bodies of water and ensure you have a plan in the event
of flooding.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:03 AM MDTAreal Flood WarningMSOLincoln5 days
May 6, 10:24 AM MDTAreal Flood WarningMSOMissoula, Powell12 days
May 6, 2:47 PM MDTSpecial Weather StatementMSODeer Lodge28 min
May 6, 3:47 PM MDTSpecial Weather StatementMSO28 min
May 6, 4:52 PM MDTSpecial Weather StatementMSOSilver Bow23 min
May 6, 4:53 PM MDTSpecial Weather StatementMSORavalli67 min
May 6, 5:30 PM MDTSpecial Weather StatementMSOGranite75 min

Nearby

Flood Watches in Montana, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.